Current Suspected Overdose Deaths in Delaware for 2017: 227

Delaware.gov logo

Delaware Health Alert Network #375

February 13, 2017 12:42 pm


Health Advisory
CARFENTANIL POSES THREAT TO PUBLIC SAFETY

The Delaware Division of Public Health (DPH) is issuing this health advisory to advise health care providers and first responders of the dangers of the use of the opioid carfentanil (trade name Wildnil).

Summary

Carfentanil, an analogue of fentanyl, is a potent synthetic opioid and is one of the most powerful opioids. Designed in 1974, carfentanil was exclusively for veterinary use (in large animals) and is not approved for use in humans, as it has been shown in animal studies to be 100 times more potent than fentanyl and 10,000 times more potent than morphine. In the concentration in which it is manufactured (3mg/ml), an intramuscular dose of 2ml of carfentanil will sedate an elephant.

While carfentanil has not yet been seen in Delaware, the Pennsylvania Department of Health has confirmed two deaths in its commonwealth from the use of carfentanil.

Background

Carfentanil and other fentanyl analogues present a serious risk to public safety, first responders, medical, and laboratory personnel. These substances can come in several forms including powder, blotter paper, tablets, patch, and spray. Some forms can be absorbed through the skin or accidentally inhaled.

Comprehensive information is not available on the ease of absorption, bioavailability and effects of powdered carfentanil following topical (skin or mucosal) exposure or following accidental inhalation. However, what limited information is available suggests that accidental exposure via these routes can result in serious health consequences (See additional information below).

As a result, carfentanil could pose a danger to law enforcement and other first responders who encounter the drug in an emergency medical situation.

First responders should use caution and utilize appropriate personal protective equipment including, but not limited to, gloves (wearing a second pair is advised), eye protection, and face masks when handling carfentanil.

Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.

Carfentanil has been reported to be added to heroin; however the concentration of carfentanil being added to heroin is variable.

Signs and symptoms following carfentanil exposure are consistent with those of opioid toxicity and include:

  • pinpoint pupils
  • respiratory depression (shallow or absent breathing)
  • depressed mental status (dizziness, lethargy, sedation, or loss of consciousness)
  • gastrointestinal irritation (nausea or vomiting)
  • cardiovascular failure (weak or absent pulses and cold, clammy skin)

The onset of these symptoms usually occurs within minutes of exposure

Carfentanil and other fentanyl-related substances can work very quickly. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.

Be ready to administer multiple doses of naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every two to three minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.

Remember that carfentanil can resemble powdered cocaine or heroin. If the presence of carfentanil or any synthetic opioid is suspected, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Secure the substance and follow approved transportation procedures.

Recommendations/Reporting

Health care providers should consider carfentanil an extremely dangerous and potentially deadly opioid. For any carfentanil-related emergencies occurring in community settings, call 911 immediately.

Anyone struggling with addiction in Delaware can visit http://www.helpisherede.com/ for resources on how to get help or for information on registering for a free one-hour naloxone training class. Those struggling with addiction in New Castle County can call 800-625-2929. Those in Kent and Sussex counties can call 800-345-6785.

Additional Information

More information for officer safety when dealing with carfentanil can be found at: https://www.dea.gov/divisions/hq/2016/hq092216_attach.pdf

************************************

You are receiving this email because you are a registered member of the Delaware Health Alert Network. If you are not a member and would like to subscribe, please register at https://healthalertde.org




Download Adobe Acrobat Reader Please note: Some of the files available on this page are in Adobe PDF format which requires Adobe Acrobat Reader. A free copy of Adobe Acrobat Reader can be downloaded directly from Adobe . If you are using an assistive technology unable to read Adobe PDF, please either view the corresponding text only version (if available) or visit Adobe's Accessibility Tools page.

Categories of Health Alert messages:

  • Health Alert: Conveys the highest level of importance; warrants immediate action or attention.
  • Health Advisory: Provides important information for a specific incident or situation; may not require immediate action.
  • Health Update: Provides updated information regarding an incident or situation; unlikely to require immediate action.
NOTE: This page is for informational purposes only and dated material (e.g. temporary websites) may not be available.



+